Bleeding risk in warfarinized patients with a therapeutic INR: the effect of low factor IX levels.

Link to article at PubMed

Bleeding risk in warfarinized patients with a therapeutic INR: the effect of low factor IX levels.

J Thromb Haemost. 2013 Apr 13;

Authors: Dargaud Y, Hoffman M, Lefrapper L, Lin FC, Genty A, Chatard B, Marin S, Négrier C, Monroe D

Abstract
OBJECTIVE: Bleeding is the main complication of warfarin therapy, even patients with an INR in the target range can suffer bleeding, suggesting that INR does not perfectly reflect the therapeutic effect of warfarin. We hypothesized the INR might underestimate the level of anticoagulation in a subject with a lower factor IX (FIX) level than average. METHODS & RESULTS: We modeled warfarin anticoagulation in our in vitro thrombin generation (TG) model by adjusting the levels of vitamin K-dependent factors to those of patients with an INR of 2-3. Variation in FIX had a marked effect on TG but had no effect on the PT-INR. A prospective observational, cross-sectional clinical study including 341 consecutive patients admitted to the emergency department with an INR between 2 and 3, showed a statistically lower FIX activity in bleeders (p=0.004) compared to others. No correlation was found between TG capacity and PT-INR results (p=0.36).However, in patients, presenting with warfarin-related hemorrhage, TG was significantly lower (p<0.001) than others. And a correlation on the boundary of significance was observed between TG capacity and FIX levels (p=0.09). CONCLUSION: These data demonstrates that patients who bleed when their PT-INR is in the target range 2-3 might have defective TG related to a lower level of FIX than expected. This article is protected by copyright. All rights reserved.

PMID: 23581252 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.